Request Call Back

Contact Us

Case Review Form
*    Denotes required field.

Describe accident or indicate name of drug or device

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Viekira Pak & Technivie Cause Liver Injury/Death

Matthew J. McCauley

Hepatitis C Drugs Viekira Pak and Technivie May Lead to Serious Liver Injury or Death

Viekira Pak and Technivie are antiviral medications approved by the U.S. Food and Drug Administration (FDA) for the treatment of chronic hepatitis C. Hepatitis C is a viral infection that may last a lifetime and may also lead to serious liver and other health problems such as cirrhosis, liver cancer, and death.

Viekira Pak and Technivie work by reducing the amount of the hepatitis C virus in a patient’s body by stopping the virus from proliferating, and may slow the disease’s progression. AbbVie, a biopharmaceutical company headquartered in Illinois, is the manufacturer of both Viekira Pak and Technivie. Viekira Pak received approval from the FDA in December 2014; Technivie was approved by the FDA in July 2015. The drugs are now sold in more than 170 countries.

Our firm is investigating potential lawsuits on behalf of individuals who have been injured, or who have died, due to alleged side effects from the use of either Viekira Pak or Technivie.

Vehicle Lease Car Wear & Tear Lawsuits Hep C Drugs Viekira Pak & Technivie Cause Liver Injury/Death Parker | Waichman YouTube Videos

Federal Regulators Warn of Serious Liver Injury Associated with Viekira Pak and Technivie

The U.S. Food and Drug Administration (FDA) issued a Drug Safety Communication on October 22, 2015, concerning the hepatitis C treatments, Viekira Pak and Technivie, warning that these drugs may lead to significant liver injury, typically in patients who have been previously diagnosed with what the agency described as “advanced liver disease.”

The FDA is now requiring that AbbVie update the drugs’ labeling to include information about the risk of serious liver injury adverse events to the “Contraindications,” “Warnings and Precautions,” “Postmarketing Experience,” and “Hepatic Impairment” sections of the Viekira Pak and Technivie drug labels.

Patients who take Viekira Pak and Technivie are advised by the FDA that they should not stop taking these drugs without physician approval as ceasing treatment early may result in drug resistance to other hepatitis C medications. Patients are further advised by the FDA to contact their health care professionals immediately if they develop any of the following symptoms, which may indicate the presence of liver injury:

  • Fatigue
  • Weakness
  • Loss of appetite
  • Nausea
  • Vomiting
  • Yellow eyes or skin
  • Light-colored stools

The FDA also advises health care professionals to closely monitor patients being treated with Viekira Pak and Technivie for signs and symptoms of exacerbating liver disease, including ascites, hepatic encephalopathy, variceal hemorrhage, and/or increases in direct bilirubin in the blood.

Adverse Event Reports Associated with Viekira Pak and Technivie

The FDA’s review of adverse events reported by health care professionals to the FDA Adverse Event Reporting System (FAERS) database and submitted to the agency by AbbVie, the maker of the drugs, identified cases of hepatic decompensation and liver failure in patients diagnosed with underlying liver cirrhosis who were being treated with Viekira Pak and Technivie. Some of the reported adverse events resulted in liver transplantation or death and were generally reported in patients taking Viekira Pak and Technivie who had evidence of advanced cirrhosis before starting treatment.

Since approval of Viekira Pak and Technivie in December 2014 and July 2015, respectively, 26 cases were considered to be possibly or probably related to components of Viekira Pak or Technivie. Of those 26 cases, 10 patients experienced liver failure resulting in transplantation or death. In most of the cases, liver injury occurred within one to four weeks of starting treatment. In some of the cases, the drugs were used in patients for whom they were either contraindicated or not indicated. Also, the FDA noted that since FAERS only contains adverse event reports that were submitted to the FDA, the agency believes there are likely additional cases that have not been reported.

Prior Viekira Label Change

Viekira underwent a prior label change in July 2015 to warn patients of the potential for liver problems when taken with the drug Seroquel (quetiapine). According to WebMD, Viekira can interact with quetiapine by slowing down the rate at which the liver processes quetiapine, which may increase the level of quetiapine in a person’s blood. This may increase and lead to additional side effects, including excessive drowsiness, rapid pulse, weakness, fatigue, dizziness, or uncontrolled muscle movements. Seroquel (quetiapine) is an atypical antipsychotic approved for the treatment of schizophrenia, bipolar disorder, and depression.

Parker | Waichman Logo Legal Help for Individuals Allegedly Injured Due to Ensure Implantation

If you or someone you know has been injured or died following treatment with AbbVie’s Viekira Pak and Technivie, you may have valuable legal rights. For more information, fill out our online form or call one of our experienced personal injury attorneys today at 1-800-YOURLAWYER (1-800-968-7529) .


Viekira Pak & Technivie Cause Liver Injury/DeathRSS Feed
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo